Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 87, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 2013, 8:58 PM CDT for 4 counties in Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2013, 8:58 PM CDT (01:58 UTC)
- Expired
- Jun 5, 2013, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Borden County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 110 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 9:20 PM CDT | HAIL 1 | Colorado City, TX | |
| Jun 5, 9:27 PM CDT | HAIL 2.5 | Hermleigh, TX | REPORT FROM SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
254
WUUS54 KMAF 060158
SVRMAF
TXC033-227-335-415-060245-
/O.NEW.KMAF.SV.W.0087.130606T0158Z-130606T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CDT WED JUN 5 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HOWARD COUNTY IN WEST TEXAS...
MITCHELL COUNTY IN WEST TEXAS...
SOUTHERN SCURRY COUNTY IN WEST TEXAS...
SOUTHEASTERN BORDEN COUNTY IN WEST TEXAS...
* UNTIL 945 PM CDT
* AT 855 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
WESTBROOK...OR 11 MILES WEST OF COLORADO CITY...MOVING EAST AT 45
MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
LAKE COLORADO CITY...
COLORADO CITY AIRPORT...
COLORADO CITY...
CHAMPION CREEK RESERVOIR...
BUFORD...
VALLEY VIEW...
LORAINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
&&
LAT...LON 3208 10071 3208 10105 3208 10108 3210 10131
3255 10137 3269 10107 3272 10066 3209 10066
TIME...MOT...LOC 0158Z 261DEG 40KT 3235 10100
$$
HLUCHAN1 follow-up statement
515
WWUS54 KMAF 060217
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CDT WED JUN 5 2013
TXC033-227-060227-
/O.CAN.KMAF.SV.W.0087.000000T0000Z-130606T0245Z/
HOWARD TX-BORDEN TX-
917 PM CDT WED JUN 5 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BORDEN AND
EASTERN HOWARD COUNTIES IS CANCELLED...
AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3208 10071 3208 10108 3210 10117 3247 10115
3269 10107 3272 10066 3209 10066
TIME...MOT...LOC 0217Z 261DEG 40KT 3238 10075
$$
TXC335-415-060245-
/O.CON.KMAF.SV.W.0087.000000T0000Z-130606T0245Z/
MITCHELL TX-SCURRY TX-
917 PM CDT WED JUN 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN SCURRY AND MITCHELL COUNTIES...
AT 915 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR LORAINE...OR ABOUT NEAR COLORADO CITY...MOVING EAST AT
35 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LORAINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
&&
LAT...LON 3208 10071 3208 10108 3210 10117 3247 10115
3269 10107 3272 10066 3209 10066
TIME...MOT...LOC 0217Z 261DEG 40KT 3238 10075
$$
HLUCHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:14 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 5, 7:14 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 714 PM CDT WED JUN 5 2013 .DISCUSSION... && .AVIATION... PRIMARY AVIATION CONCERNS OVER THE NEXT 24 HOURS INCLUDE ONGOING THUNDERSTORM DEVELOPMENT AND A FRONTAL PASSAGE. CONVECTION WILL CONTINUE THRU THE EVENING AND HAVE INCLUDED TEMPO TSRA MENTIONS AT CNM...HOB...AND MAF. BOUNDARIES ACROSS THE AREA ARE PRODUCING A HIGHLY VARIABLE WIND FIELD WHICH WILL BECOME MORE UNIFORM OUT OF THE EAST WITH TONIGHT/S FRONTAL PASSAGE. THE FRONT IS EXPECTED TO BE THROUGH ALL TAF SITES BY 07Z. && .PREV DISCUSSION... /ISSUED 231 PM CDT WED JUN 5 2013/ DISCUSSION... THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS THE NORTHERN AND POSSIBLY THE CENTRAL PERMIAN BASIN THIS EVENING AND OVERNIGHT DUE TO AN OUTFLOW BOUNDARY CURRENTLY RESIDING IN THE NORTHERN PERMIAN BASIN...COMBINED WITH UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER JET. THE OUTFLOW SHOULD PRESS SOUTH AND WEST OVERNIGHT TOWARD THE MOUNTAINS AS IT GETS PUSHED BY CONVECTION FORMING ALONG THE BOUNDARY AND ALSO CONVECTION FORMING FURTHER NORTH DEVELOPING IN THE TEXAS PANHANDLE ASSOCIATED WITH A COLD FRONT. STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE GIVEN 0-6 KILOMETER SHEAR GREATER THAN 40 KNOTS AND CAPES IN EXCESS OF 1500 J/KG. GETTING MIXED SIGNALS ABOUT THE BEST CHANCE FOR CONVECTION TOMORROW. THE BEST CHANCE MAY ENDING UP BEING IN THE HIGHER TERRAIN OF EXTREME SOUTHWEST TEXAS CLOSEST TO THE SOUTHWARD MOVING FRONT WITH ENHANCEMENT FROM TOPOGRAPHY. ANY STORMS THAT COULD FORM TOMORROW WOULD HAVE THE POTENTIAL TO BECOME SEVERE WITH SHEAR FORECAST TO BE 40 KNOTS WITH CAPES OF OVER 1000 J/KG. WILL CONTINUE SLIGHT POPS AREAWIDE. HIGH TEMPERATURES THURSDAY WILL BE 10 TO 20 DEGREES COOLER AREAWIDE BEHIND THE FRONT. THE BEST CHANCE FOR WIDESPREAD CONVECTION THE NEXT 7 DAYS MAY END UP BEING THURSDAY NIGHT. THE GFS/NAM/ECMWF ARE KEYING ON A POTENTIAL MCS FORMING BY A SHORTWAVE MOVING SOUTHEAST FROM NEW MEXICO INTO THE PERMIAN BASIN AIDED BY A 30 KNOT LOW LEVEL JET. HAVE UPPED POPS IN THE CHANCE CATEGORY THURSDAY NIGHT ACROSS THESE AREAS. KEPT CHANCE POPS GOING FRIDAY ANTICIPATING THURSDAY NIGHT ACTIVITY COULD STILL BE ONGOING IN THE AFOREMENTIONED AREAS FRIDAY MORNING WITH ADDITIONAL DEVELOPMENT FURTHER WEST IN THE MOUNTAINS IN THE AFTERNOON DUE TO HEATING COMBINED WITH MOIST UNSTABLE UPSLOPE FLOW. ACTIVITY WOULD CONTINUE BUT DIMINISH INTO FRIDAY EVENING SO KEPT SLIGHT POPS GOING. IT APPEARS THE LAST CHANCE FOR ANY PRECIPITATION THIS FORECAST PACKAGE WILL BE SATURDAY AS ONE ADDITIONAL SHORTWAVE POSSIBLY MOVES INTO THE REGION IN THE NORTHWEST FLOW ALOFT. BEYOND SATURDAY AN UPPER LEVEL RIDGE IS FORECAST TO BUILD OVER THE SOUTHERN PLAINS AND SOUTHERN ROCKIES SUNDAY THROUGH NEXT TUESDAY. TEMPERATURES WILL ALSO CLIMB TO ABOVE NORMAL AGAIN BY NEXT SUNDAY UNDERNEATH THIS RIDGE. ISOLATED THUNDERSTORMS CANNOT BE ENTIRELY RULED OUT EACH AFTERNOON AND EARLY EVENING IN THE DAVIS MOUNTAINS BUT WILL NOT MENTION THIS FAR OUT IN THE FORECAST CYCLE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 13
Hazardous weather outlook, Jun 5, 12:27 PM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1227 PM CDT WED JUN 5 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061730- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1227 PM CDT WED JUN 5 2013 /1127 AM MDT WED JUN 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A TATUM TO BIG SPRING LINE THIS AFTERNOON, WITH MORE WIDELY SCATTERED THUNDERSTORMS OVER THE TRANS PECOS, PERMIAN BASIN AND INTO THE BIG BEND REGION. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ANY STORMS THAT DEVELOP WILL LIKELY LAST INTO THE EVENING, IF NOT THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE, ESPECIALLY OVER THE HIGHER TERRAIN OF SOUTHWEST TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS THURSDAY AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 5, 5:45 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 545 PM CDT WED JUN 5 2013 TXZ070-052315- REAGAN- 545 PM CDT WED JUN 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING SOUTHERN REAGAN COUNTY UNTIL 615 PM CDT... A STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES SOUTH OF BEST AT 545 PM CDT...MOVING EAST AT 35 MPH. WINDS MAY REACH 55 MPH AND CREATE AREAS OF BLOWING DUST NEAR THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3108 10128 3108 10176 3141 10177 3149 10126 TIME...MOT...LOC 2245Z 249DEG 31KT 3121 10155 HLUCHAN
Local storm report, Jun 5, 6:12 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 5 SW ST. LAWRENCE 31.65N 101.60W
06/05/2013 M68 MPH REAGAN TX MESONET
&&
HLUCHANLocal storm report, Jun 5, 8:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL TARZAN 32.31N 101.98W
06/05/2013 E1.75 INCH MARTIN TX FIRE DEPT/RESCUE
&&
MHLocal storm report, Jun 5, 8:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL LEES 32.08N 101.49W
06/05/2013 M1.00 INCH GLASSCOCK TX TRAINED SPOTTER
&&
HLUCHANLocal storm report, Jun 5, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
837 PM CDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 3 S ELBOW 32.12N 101.51W
06/05/2013 M1.00 INCH HOWARD TX PUBLIC
1.2 INCHES OF RAIN IN 30 MINUTES MEASURED
&&
MARK.STROBINSpecial weather statement, Jun 5, 8:46 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 846 PM CDT WED JUN 5 2013 NMZ033-060215- CENTRAL LEA COUNTY- 746 PM MDT WED JUN 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 815 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF BUCKEYE AT 746 PM MDT...MOVING EAST AT 15 MPH. THIS STORM IN INCREASING. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3295 10311 3269 10328 3281 10359 3298 10350 TIME...MOT...LOC 0146Z 279DEG 15KT 3287 10341
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:34 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 41 min |
| Jun 5, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 42 min |
| Jun 5, 8:13 PM CDT | Areal Flood Advisory | MAF | Howard, Martin | 3 hr |
| Jun 5, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 29 min |
| Jun 5, 8:25 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 35 min |
| Jun 5, 8:41 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 2 hr |
| Jun 5, 9:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| Jun 5, 9:49 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines | 56 min |
| Jun 5, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 31 min |
| Jun 5, 10:47 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Ector, Gaines, Howard and 5 more | 43 min |
| Jun 5, 11:27 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Glasscock, Howard, Martin, Mitchell and 1 more | 48 min |
| Jun 5, 11:31 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Ector, Glasscock, Martin, Midland and 3 more | 44 min |
| Jun 6, 12:15 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Midland, Mitchell, Reagan, Scurry and 1 more | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.